Pennsylvania, 2019Hail and Damaging Winds in Pennsylvania, August 17, 2019
August 17, 2019 · NWS PBZ · 20 events in 7 counties and zones
A weak, low-amplitude shortwave crossed the region during the daylight hours. Combined with sufficient instability, scattered thunderstorms were able to develop during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak, low-amplitude shortwave crossed the region during the daylight hours. Combined with sufficient instability, scattered thunderstorms were able to develop during the afternoon. The strongest storms, and thus the bulk of the severe weather reports, occurred near and north of Pittsburgh, where synoptic support was maximized.
Sufficient mid-level shear allowed storms to organize into a line over time, with the period of strongest activity occurring from 3:30 PM to 7:00 PM. Many reports of tree and power line damage were received. One injury occurred near Howe in Jefferson County, where a tree fell on a moving vehicle, injuring the driver when the windshield shattered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 1:48 PM EST, 57 minutes earlier.
Area forecast discussion, Aug 17, 1:48 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
248 PM EDT Sat Aug 17 2019
.SYNOPSIS...
Warmth and humidity builds this weekend, with daily thunderstorm
chances mainly during the afternoon and evening.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Developing scattered thunderstorms will continue as a shortwave
trough moves across the forecast area. Anticipate the best coverage
to occur north of PIT where better shortwave support is progged in
conjunction with an encroaching 300mb 60kt jet streak. At the
surface, dewpoint values in the mid to upper 60s will support
modest instability. Instability, combined with shear aloft will
support isolated instances of severe storms, however poor mid- level
lapse rates and weak low- level shear should be limiting factors for
widespread, organized convection. If a stronger updraft occurs,
primary hazards would be damaging wind and hail. High temperature
should be a few degrees above average.
Showers and thunderstorms should diminish this evening with exiting
shortwave support and waning instability.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Expect mainly diurnally supported isolated to scattered
thunderstorms Sunday and Monday as convective thresholds are again
met. With somewhat less instability from near PIT and south, and weak
ridging, continued with lower/isolated POPs in this area, with
slightly higher POPs/scattered coverage north. With the instability,
heat and humidity, an isolated storm could be severe, though, again,
poor lapse rates should dampen this potential. Above average
temperature is expected to continue.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Zonal flow, north of a Southern CONUS high, is expected to persist
across the region Tuesday. Shortwaves embedded in the flow should
maintain periodic shower and thunderstorm chances as warm and humid
conditions continue. A trough, and its associated cold front, are
expected to track from the Upper Midwest to the Upper OH Valley/Great
Lakes regions by Wednesday. Included a period of likely POPs with
FROPA. Surface high pressure building under NE CONUS upper troughing
should return dry, cooler and less humid weather by Thursday and
Friday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR is expected through the TAF period outside of any showers or
storms that impact the I-80 corridor later this afternoon and
evening. Included VCTS mention in latest TAFs.
.Outlook...
Aftn/eve restrictions are possible Mon with an approaching cold
front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 17, 1:06 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
206 PM EDT Sat Aug 17 2019
OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074-
WVZ001>003-181815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Westmoreland-Westmoreland Ridges-Hancock-Brooke-Ohio-
206 PM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated, severe thunderstorms are possible this afternoon through
early evening, capable of producing damaging wind and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-181815-
Garrett-Noble-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
206 PM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Mercer
- When
- August 17, 2:45 PM EST
- Where
- Mercer County, 1.73 mi NE of Orangeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.350, -80.500
The county emergency manager reported a tree and wires down on a structure.
Hail, Venango
- When
- August 17, 2:48 PM EST
- Where
- Venango County, 0.52 mi E of Cooperstown
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.500, -79.870
Thunderstorm Wind, Venango
- When
- August 17, 2:55 PM EST
- Where
- Venango County, 2.07 mi N of Galloway City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.450, -79.830
The county 911 call center reported that multiple trees were blown down between Cooperstown and Sugarcreek.
Thunderstorm Wind, Mercer
- When
- August 17, 3:00 PM EST
- Where
- Mercer County, 1.25 mi ESE of Transfer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 41.320, -80.410
A social media user reported that multiple large trees were uprooted near Transfer.
Thunderstorm Wind, Mercer
- When
- August 17, 3:13 PM EST
- Where
- Mercer County, 2.08 mi SE of Transfer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.310, -80.400
The county emergency manager reported that trees and power lines were blown down on to a house.
Thunderstorm Wind, Mercer
- When
- August 17, 3:13 PM EST
- Where
- Mercer County, 0.86 mi SW of New Hamburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.320, -80.360
Trees and power lines were downed near McDowell Road, according to a local fire department.
Thunderstorm Wind, Forest
- When
- August 17, 3:28 PM EST
- Where
- Forest County, 3.13 mi SSW of Kizer Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.456, -79.394
The county emergency manager reported that a tree fell on to a house on Barnes Road.
Thunderstorm Wind, Forest
- When
- August 17, 3:41 PM EST
- Where
- Forest County, 4.43 mi SSE of Kizer Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.440, -79.350
Multiple trees were blown down in southern Green Township, according to county 911 officials.
Thunderstorm Wind, Clarion
- When
- August 17, 3:45 PM EST
- Where
- Clarion County, 0.63 mi ENE of Fryburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.354, -79.439
The county 911 call center reported that Old Fryburg Road was briefly closed due to downed power lines and trees.
Thunderstorm Wind, Clarion
- When
- August 17, 3:45 PM EST
- Where
- Clarion County, 0.52 mi E of Tylersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.380, -79.320
The county 911 call center reported that multiple trees and power lines were blown down in Tylersburg.
Thunderstorm Wind, Clarion
- When
- August 17, 3:50 PM EST
- Where
- Clarion County, 1.04 mi E of Lickingville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.380, -79.360
Sunny Road was closed briefly due to downed power lines and trees, according to county 911 officials.
Thunderstorm Wind, Clarion
- When
- August 17, 3:58 PM EST
- Where
- Clarion County, 1.7 mi ESE of Huefner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.310, -79.370
According to the county 911 call center, multiple trees and power lines were downed in Lucinda and Syndersburg.
Thunderstorm Wind, Butler
- When
- August 17, 4:22 PM EST
- Where
- Butler County, 0.87 mi SE of Goff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.120, -79.890
The county 911 call center stated that multiple trees and power lines were blown down around Boyers.
Thunderstorm Wind, Jefferson
- When
- August 17, 4:22 PM EST
- Where
- Jefferson County, 3.46 mi SE of Kahletown
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.230, -79.110
County 911 officials stated that a tree fell on to a moving vehicle on Moore Bridge Road near Route 36. The driver was injured by shattered glass from the tree hitting the car.
Thunderstorm Wind, Butler
- When
- August 17, 4:30 PM EST
- Where
- Butler County, 1.25 mi ENE of Eau Claire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.140, -79.800
The county 911 call center reported that multiple trees and power lines were blown down in Eau Claire.
Thunderstorm Wind, Jefferson
- When
- August 17, 4:40 PM EST
- Where
- Jefferson County, 0.86 mi NW of Red Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.180, -78.840
Multiple trees were blown down in Snyder and Washington Townships, according to the county 911 call center.
Thunderstorm Wind, Allegheny
- When
- August 17, 6:04 PM EST
- Where
- Allegheny County, Cherry City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -79.970
The county emergency manager reported that a telephone pole was blown down on to a car.
Thunderstorm Wind, Allegheny
- When
- August 17, 6:05 PM EST
- Where
- Allegheny County, 0.72 mi ESE of Cherry City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.476, -79.957
According to the county emergency manager, two partial building collapses occurred near the intersection of Butler and 48th Streets.
Thunderstorm Wind, Allegheny
- When
- August 17, 6:05 PM EST
- Where
- Allegheny County, Cherry City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -79.970
The county emergency manager reported that several trees were blown down in the Millvale, Reserve, and Lawrenceville areas.
Thunderstorm Wind, Allegheny
- When
- August 17, 6:16 PM EST
- Where
- Allegheny County, 0.87 mi SE of Montrose Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.510, -79.840
The county emergency manager reported that several trees and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, August 17, 20192 deaths · 1 event
- Tornado and Hail in Iowa, August 17, 2019$685,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Minnesota, August 17, 2019$295,000 · EF1 · 13 events
- Heat in Texas, August 17 to 21, 20197 injured · 46 events
- Flash Flood and Hail in Kansas, August 17 to 18, 2019$100,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in South Dakota, August 17, 2019$103,000 · 2 in hail · 27 events
- Damaging Winds in Vermont, August 17, 2019$140,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in New York, August 17, 2019$85,000 · 1 in hail · 14 events
- Flash Flooding in New York, August 17, 2019$150,000 · 2 events
- Damaging Winds in Pennsylvania, August 17 to 18, 2019$33,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2019$35,000 · 1.5 in hail · 7 events
- Heavy Rain in Iowa, August 17 to 18, 201927 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851152, 851154, 851155, 851159, 851160, 851161, 851163, 851164, 851166, 851167, 851171, 851173, 851174, 851175, 852187, 851176, 851178, 852188, 852189, 852190.